Translate this page into:
Fixed drug eruption due to levocetirizine
2 Departments of Dermatology, BRAMC, Bangalore, India
3 Departments of Dermatology, BMC, Bangalore, India
S DN Guptha
# 53/1, S. B. Road, V. V. Puram, Bangalore-560 004
|How to cite this article:
Guptha S D, Prabhakar SM, Sacchidanand S. Fixed drug eruption due to levocetirizine. Indian J Dermatol Venereol Leprol 2005;71:361-362
Levocetirizine, the L-enantiomer of cetirizine, is a remarkably safe antihistamine that is widely prescribed. We report an unusual adverse cutaneous reaction following its administration.
A 52-year-old man was prescribed levocetirizine for the treatment of urticaria. However, the patient volunteered that he had developed a rash on his right forearm due to ingestion of levocetirizine 90 days back. Clinical examination revealed a solitary well circumscribed hyperpigmented macule on the volar aspect of the right forearm. A provisional diagnosis of fixed drug reaction (FDE) to levocetirizine was made.
As FDE to levocetirizine has not been reported to the best of our knowledge, we performed an oral provocation test to confirm the diagnosis. Oral rechallenge induced itching at the same site followed by redness within half an hour. We stopped the drug. After four days, the lesion exhibited exfoliation. Thus, we made a final diagnosis of FDE to levocetirizine based on the history, clinical findings and a positive drug rechallenge test.
Fixed drug eruption is one of the commonest types of adverse cutaneous drug reactions. Over 100 drugs are known to induce FDE. Two cases of FDE due to cetirizine have been reported, but none to levocetirizine. An oral provocation test helps in establishing the diagnosis, as in our patient. Other methods include patch testing, prick test and intradermal skin test, which have a positivity of 43%, 23%, and 67% respectively.
Inducing awareness among physicians about the possibility of FDE to levocetirizine also prompted us to report this case.
Pudukadan D, Thappa DM. Adverse cutaneous drug reactions: Clinical patterns and causative agents in a tertiary care center in South India. Indian J Dermatol Venereol Leprol 2004;70:20-4.[Google Scholar]
Shear NH, Knowles SR, Sullivan JR, Shapiro L. Cutaneous reactions to drugs. In: Freedberg IM, Eisen AZ, Wolff K, Austen KF, Goldsmith LA, Katz SI, et al , editors. Fitzpatrick's Dermatology in general medicine. 6th edn. New York: McGraw Hill; 2003. p. 1330-7.[Google Scholar]
Gharmi RC. An unusual reaction to a commonly used drug. Indian J Dermatol Venereol Leprol 2001;67:107.[Google Scholar]
Barbaud A, Reichert-Penetrat S, Trechot P, Jacquin-Petit MA, Ehlinger A, Noirez V, et al . The use of skin testing in investigation of adverse cutaneous drug reactions. Br J Dermatol 1998;149:139.[Google Scholar]